Fentanyl Overdose Symptoms

Fentanyl: the buzzword of the opioid epidemic sweeping the United States. This potent drug has risen out of relative obscurity to becoming planted firmly in the spotlight, dominating headlines from coast to coast. It kills indiscriminately, with everyone from individuals from lower socioeconomic status to the pop star Prince succumbing to its lethality. So, what exactly is this enigmatic drug, and why is it such a hot-button topic?

Before getting to those answers, it’s helpful to have a firm understanding of the situation the country finds itself in. It is reported that in 2017, more than 70,237 fatalities were the result of drug overdoses in America. Of these, some 50,000 were due to opioids such as heroin, oxycodone, hydrocodone, morphine, and others. As staggering as that already is, over 20,000 of those deaths were because of fentanyl alone. Drug overdose deaths were up 22 percent between 2015 and 2016. Fentanyl deaths doubled in the same time period. This drug is the vanguard of a seemingly unstoppable force.

Despite the recent surge in media coverage, the drug has existed since 1960. In its intended form, fentanyl is an opioid medication used to treat severe pain. Researchers place it as being up to 100 times more powerful than morphine. Even heroin pales in comparison. Fentanyl is anywhere from 30–50 times more potent than heroin.

Recreational use of illicit fentanyl is on the rise. Year after year, this addictive drug is ruining lives and leading to fatal overdoses.

Fentanyl Overdose | Fentanyl Overdose Treatment, Signs, & Symptoms
Most opioids are measured in milligrams. For example, the fatal dose of morphine is 200 mg. Researchers usually refer to fentanyl in micrograms — 1,000 times smaller than a milligram.

The Drug Enforcement Agency reports that the lethal dose of fentanyl, and a similar drug, carfentanil, can be as small as 2,000 micrograms or just 2 mg. To paint a picture, 2 mg is equivalent to a few grains of sand, or a pinch of salt at most. Even police officers and first responders put themselves in harm’s way when responding to the scene of a suspected fentanyl overdose. There is no guarantee that they won’t come into contact with the drug accidentally. Departments across the country are instituting new guidelines to deal with these hazardous new scenarios.

Fentanyl has given rise to an even worse variant in recent years. Enter carfentanil: an elephant tranquilizer opioid that is 10,000 times more potent than morphine. An amount smaller than a single grain of sand is all it takes to kill a full-grown adult. It is no wonder why fentanyl and its offshoots are the deadliest opioids currently in existence.

Fentanyl overdoses showcase a set of symptoms similar to all opioids. Though these are more pronounced and frequent with recreational misuse, such symptoms are possible with medical-grade fentanyl use as well. Overdose symptoms include:

  • Dizziness: it will be difficult to remain steady and upright during such an overpowering overdose.
  • Confusion: victims may be unaware of their surroundings, perhaps even unaware that they consumed fentanyl.
  • Body weakness: fatigue is common. Extremities may exhibit limpness, too.
  • Sleepiness: lack of proper oxygenation can lead to feelings of drowsiness.
  • Hypoventilation: slow breathing as opposed to rapid, erratic breaths. Opioids such as fentanyl act upon the centers of the brain that control respiration.
The signs of a fentanyl overdose mirror that of its symptoms. Keep a keen eye on a suspected victim. Seek out medical intervention when the below signs begin to surface:

  • Pinpoint pupils
  • Lethargy
  • Slow heart rate
  • Low blood pressure
  • Blue colored lips and fingernails
  • Clumsiness
  • Unconsciousness or coma

Any apparent loss of consciousness should be acted upon immediately. Apart from that clear and present danger, each of the other signs should be red flags to any observer as well.

A dose of fentanyl produces euphoric feelings. This guise quickly fades, from the inside, out. To someone witnessing a fentanyl overdose, the most striking sign that something is amiss is the bluish color a victim’s lips. From here, their body will likely seize up and remain rigid, similar to rigor mortis.

When help arrives, EMTs and law enforcement will administer naloxone, an anti-overdose drug designed specifically for opioids. Naloxone blocks the receptors that opioids bind to in the central nervous system. It functions as a suppressive measure rather than an antidote. However, one dose of naloxone may not be enough, and multiple doses may be required. Once a person has been stabilized, physicians can continue treatment at the hospital and address any life-threatening breathing or cardiac issues.

Images of overdoses are mostly informed by representations from television, books, and films. The stereotypical persona of an individual with a substance use disorder is not a pretty one. The truth is, fentanyl looks quite different.

A fentanyl overdose can look like the people all around you. It looks like husbands, wives, parents, siblings, and children. Like friends, neighbors, teachers, and loved ones. Opioids, and fentanyl, in particular, are erasing the label of a “user” forever.

Don’t let a fentanyl addiction claim your future or that of someone you love. If you need guidance on how to get help for a drug or alcohol addiction, The Recovery Village is just a phone call away. Caring representatives are always available to listen to you, answer your questions, and point you in the direction of a program that can help.

 

Sources:

National Institute on Drug Abuse. “Overdose Death Rates.” Revised January 2019. Accessed January 2019.

Drug Enforcement Administration. “DEA Issues Carfentanil Warning To Police And Public.” Published September 22, 2016. Accessed January 2019.